MAUDE Adverse Event Report: SYNTHES TUTTLINGEN INSERTER-MEDIUM; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES TUTTLINGEN INSERTER-MEDIUM; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number PDL402
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Additional narrative: event date: unknown.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.A service & repair evaluation/review was attempted; no service history review can be performed because the lot/serial number cannot be traced.The manufacture date is unknown.The service history review is unconfirmed.A service & repair evaluation/review was conducted: the customer reported the shaft came apart.The repair technician reported the shaft separated from the part, and the weld on the pin separated.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The service and repair department documented that an inserter (medium) failed inspection; the device shaft was noted to be broken during service and repair activities of the evaluation set.The shaft was noted to come apart.The malfunction did not occur during surgery and there was no patient involvement.There is no additional information.This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A service history was completed: the previous service event for part number pdl402 with lot number(s) a7oa27 has been reviewed.The customer called in a service request for this item on february 08, 2017 and reported the device as inoperable-broken shaft.The item was previously returned for service on september 14, 2012 due to worn out parts.The previous service condition of worn out parts is not relevant to the current complained issue of the device being inoperable-broken shaft.The manufacture date of this item is july 2005.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.A product investigation was completed: the complaint condition was confirmed at customer quality.Upon visual inspection of the device it can be seen that the superior bar no longer attaches to the rest of the instrument this is due to the ball plunger, pin for superior bar, and cylinder pins becoming worn preventing the arm from staying attached to the rest of the instrument.The pin for the superior bar is laser welded to the superior bar therefore breakage of the weld had to occur to trigger the disassembly of the device.The overall balance of the device was worn but consistent with 11+ years of regular use.A visual inspection, complaint history review, drawing review, and service and repair review (s&r) were performed as part of this investigation.The returned parts were determined to be suitable for their intended use when employed and maintained as recommended.No new malfunctions were identified during the investigation.Per the technique guide, the medium inserter (pdl402) is part of the prodisc-l total disc replacement system.The prodisc-l system is intended to replace a diseased and/or degenerated intervertebral disc of the lumbosacral region between l3 and s1.The medium inserter is used to insert the endplates to the posterior margin of the vertebral bodies.With the endplates in position the polyethylene inlay can be inserted through the use of distractors and inlay pushers.The relevant product drawings were reviewed during the investigation.These drawings were found suitable to determine the intended device design, application and dimensional conformity.The medium inserter was found to have met the drawings specifications consistent with their date of manufacture.A device history review was performed for the returned instruments¿ lot numbers and in each instance no material review reports, non-conformance reports or complaint-related issues were identified with the lots numbers which may have contributed to the complaint condition.The design is determined to be adequate for its intended use when used and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The device shaft was noted to be broken during an initial inspection and noted to have fallen apart.Two ball bearings were also returned with the broken device; one small, one large, two small screws and one pin.

Brand Name
INSERTER-MEDIUM
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6381699
Report Number9680938-2017-10034
Device Sequence Number10900749
Product Code LXH
UDI-Device Identifier10705034700557
UDI-Public(01)10705034700557(10)A7OA27
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPDL402
Device Lot NumberA7OA27
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/08/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/06/2017
Supplement Report FDA Received Date04/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1